Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 33, NWS Albany, NY

May 18, 2000Albany County, New York

NWS Albany, NY issued this severe thunderstorm warning at May 18, 2000, 4:32 PM EDT for Albany County, New York. It was in force for 73 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 2000, 4:32 PM EDT (20:32 UTC)
Expired
May 18, 2000, 5:45 PM EDT
In force
73 min
Issued by
NWS Albany, NY
Area
Whole counties

County Albany County, NY

The radar

The Albany radar (KENX), 8 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 5:00 PM EDTThunderstorm WindSelkirk, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 182033
SVRALB
NYC001-182145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
432 PM EDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ALBANY COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 545 PM EDT

* AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF VOORHEESVILLE...OR ABOUT 13
  MILES SOUTHWEST OF ROTTERDAM...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER COLONIE...ROESSLEVILLE...WESTMERE AT 450 PM EDT
  OVER LOUDONVILLE...MENANDS...2 MILES SOUTH OF LATHAM AT 455 PM EDT
  OVER WATERVLIET...2 MILES SOUTH OF GREEN ISLAND AT 500 PM EDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT 
THURSDAY EVENING FOR SOUTHEASTERN NEW YORK.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:15 PM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, May 18, 1:15 PM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
115 PM EDT THU MAY 18 2000

.DISC...INIT SFC LO PRES MOVG RAPIDLY ENE ACRS NRN NY/NRN NEW ENG
THIS AFT WITH CDFNT TRAILG SW TO LK ERI. WARM FNT ACRS SRN TIER OF
NY...THEN SE TO S NJ. TOUNGUE OF VRY MOIIST (TD MID-UPR 60S) PUSHG
NNE ALG MID ATLC CST.  LOW 60S TD/S POOLED BACK ALG CDFNT.  INIT N-S
BAND SHRA/TSRA MOVD ACR CWA AT MID MRNG. WHILE MOST OF THIS PCPN DID
NOT LAST LONG ACTVTY ACRS NRN PTNS OF FA HAS BEEN REGENERATING AND
BCMG ORIENTED MORE WSW-ENE ALG FNT.  WHILE PCPN HERE HAS NOT BEEN
EXCESSIVE...IT WL HAVE TO BE WATCHED CLOSELY. NEW ETA/NGM BOTH
HIGHLIGHT THIS AREA FOR HEAVIEST RA. FFA WL CONT.

SVR WX THREAT...STG  LOW LVL WIND FLOW WL KEEP US UNDER THE GUN FOR
SVR WX THIS AFTN AND ERLYTNGT WITH DEGREE OF INSTABILITY REMAINING
BIG QUESTION.  COOL STABLE LOW LYRS HAS SO FAR PROTECTED US FM
MIXING DOWN MUCH OF THE STG WINDS.  TO W A BAND OF CONVECTION DVLPD
NR LK MI AT 12Z AND THIS HAS RACED E AND BCM ORIENTED MORE ALG CDFNT
DROPPING S.  THIS ACTVTY WL CONT TO RACE E AND AT THE SAME TIME DVLP
E ALG CDFNT.  CLDS PCPN LKLY TO BE TOO WDSPRD FOR SIG
DESTABILIZATION ACRS N PTN OF FA. CLOUDS BRKG ACRS CNTRL PA NWD INTO
SRN TIER. IF THE BREAKS WORK EWD ENUF AND AT THE SAME TIME MID ATLC
MOISTR FLOW FEEDS NWD...SRN PTN OF FA WL HAVE TO BE MONITORED.

FNT SLIDES SLOWLY SWD NXT 30S HRS. AFT A PD OF DRYG MOISTR MAKES
EFFORT TO RETURN NWD FRI NGT AND ERLY SAT. MODELS HAV A LOT OF
VARIATION WITH RESPECT TO NWD EXTENT AND TIMING OF BEST PCPN THREAT.
AVN POPS LOWERED AND FCST WL TEND TO BE AN FWC/FAN COMPROMISE.

.ALY...FLOOD WATCH THRU TODAY NIGHT
       N2YZ032-033-038>043-048-050

In the hours before

Local storm report, May 18, 11:08 AM EDT, 5 hours 24 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP K
1108AM     THU MAY 18 2000
1 0000001 000
KPEE WLSR AP30
02841    FILE 28   SP CORTLANDT  NY1590200                   MAY 18-00
TO       APB

ROAD CLOSURE/ TACONIC STATE PARKWAY NORTHBOUND AT SR 132 WILL BE CLOSED
BEGINNING 1105AM FOR APPROXIMATELY 20-30 MINUTES.

AUTH Z/SGT MARK D ROBILLARD
OPER - MACKEY,WILLIAM E               1107
Local storm report, May 18, 11:40 AM EDT, 4 hours 52 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP K
1140AM     THU MAY 18 2000
1 0000001 000
KPEE WLSR AP30
02842    FILE 28   SP CORTLANDT  NY1590200                   MAY 18-00
TO       APB

REF TT 02841   05/18/00 AT 1105AM

TACONIC STATE PARKWAY NORTHBOUND AT SR 132 HAS REOPENED.  ALL LANES CLEAR.

AUTH Z/SGT MARK D ROBILLARD
OPER - MACKEY,WILLIAM E               1139
Local storm report, May 18, 3:56 PM EDT, 36 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0355PM     THU MAY 18 2000

EYSD WLSR QHQT QTRF WAPT APTS
00498    FILE 28   YATES CO SO NY0610001                     MAY 18-00
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                   THUNDERSTORM WITH HEAVY RAIN AND HIGH WINDS

DETAILS CONCERNING EVENT: POLES, TREES, AND WIRES DOWN IN 7 LOCATIONS

COUNTY(S) AFFECTED: YATES COUNTY

LOCATION (INCLUDING TOWN AND NEAREST ROAD): 5 LOCATIONS WERE STREETS IN THE
VILLAGE OF DUNDEE IN SE YATES COUNTY

DATE AND TIME CONDITION STARTED: 1440 HOURS
DATE AND TIME CONDITION ENDED: STILL RECEIVING REPORTS
EXTENT OF DAMAGE OR AREAS IN DANGER: TREES, WIRES, AND POLES DOWN ONE TREE ON
HOUSE AND ONE ON A CAR

NUMBER KILLED:          NUMBER INJURED:
REMARKS: STARTED PRIOR TO OUR RECEIVING THE STORM WARNING

AUTH PHONE #: 315 536-4438

AUTH SPIKE, RONALD G SHERIFF

OPER - TOBER,FAYE A                   1554
Local storm report, May 18, 3:58 PM EDT, 34 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0356PM     THU MAY 18 2000
1 0000001 000
EBAT WLSR QHQT QTRF APTS WAPT EHQT EPPT EWAY
01395    FILE 28   SP BATH NY1500100                         MAY 18-00
TO       NATIONAL WEATHER SERVICE
         COPY SEMO DUTY OFFICER
                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED: STEUBEN

LOCATION (INCLUDING TOWN AND NEAREST ROAD): SOUTHERN PORTION OF THE COUNTY

DATE AND TIME CONDITION STARTED: 05/18/00 2:30PM
EXTENT OF DAMAGE OR AREAS IN DANGER: FALLEN TREES AND HIGH POWER WIRES DOWN

CHECK ONE:
HAIL SIZE REPORTED
(X) - NO HAIL REPORTED    ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: 0        NUMBER INJURED: UNK

CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD  ( ) - CLOUD TO GROUND
LIGHTNING DAMAGE TO:            ( ) - TREES
( ) - POWER/TELCO POLES   ( ) - POWER/TELCO LINES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - CROPS
NUMBER KILLED:          NUMBER INJURED:

CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS
( ) - SMALL TREES/SHRUBS  (X) - LARGE TREES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
(X) - OUT/FARM BUILDINGS  (X) - POWER/TELCO POLES
(X) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS:     MPH OR    KNOTS
NUMBER KILLED: 0        NUMBER INJURED: UNK

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
( ) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE

REMARKS: HIGH WINDS CAUSED POWER OUTAGES AND TRAFFIC PROBLEMS THROUGHOUT THE
SOUTHERN PORTION OF STEUBEN COUNTY AND AN UNKNOWN AMOUNT OF TREES ARE DOWN AND
BLOCKING ROADWAYS STATE, COUNTY AND TOWN HIGHWAY DEPTS HAVE BEEN NOTIFIED
AUTH PHONE : 607 776-3768

AUTH & SENT TROOPER THOMAS DORAN                    3-55PM

OPER - SAHRLE,JANICE S                1556
Local storm report, May 18, 4:03 PM EDT, 29 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0402PM     THU MAY 18 2000
AWLS WLSR QHQT QTRF APTS WAPT
00222    FILE 28   WELLSVILLE PD NY0022800                   MAY 18-00
TO       NATIONAL WEATHER SERVICE
         COPY SEMO DUTY OFFICER
                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED: ALLEGANY

LOCATION (INCLUDING TOWN AND NEAREST ROAD): VILLAGE OF WELLSVILLE

DATE AND TIME CONDITION STARTED: 051800   1420 HRS
EXTENT OF DAMAGE OR AREAS IN DANGER: 24 TREES DOWN IN VILLAGE OF WELSVILLE
MULTIPLE STREETS BLOCKED UTILITIES AFFECTED  TREES ON HOUSES AND VEHICLES
STREET FLOODING

CHECK ONE:
HAIL SIZE REPORTED
(X) - NO HAIL REPORTED    ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)
NUMBER KILLED:   0      NUMBER INJURED:   O

CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD  (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO:            ( ) - TREES
( ) - POWER/TELCO POLES   ( ) - POWER/TELCO LINES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - CROPS
NUMBER KILLED:   0      NUMBER INJURED:   0

CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS
(X) - SMALL TREES/SHRUBS  (X) - LARGE TREES
( ) - COMM. BUILDINGS     (X) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - POWER/TELCO POLES
(X) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS: 60  MPH OR    KNOTS
NUMBER KILLED:   0      NUMBER INJURED:   0

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE

REMARKS: ELECTRIC, FIRE, PUBLIC WORKS CREWS CLEARING ROADWAYS
POLICE HANDLING TRAFFIC

AUTH PHONE : 716 593-5600

AUTH LT NASH                         ELDRIDGE

OPER - ELDRIDGE,CHRISTOPHER D         1602

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:16 PM EDTSevere Thunderstorm WarningALYMontgomery44 min
May 18, 3:36 PM EDTSevere Thunderstorm WarningALYFulton, Saratoga24 min
May 18, 3:54 PM EDTSevere Thunderstorm WarningALYSaratoga, Schenectady51 min
May 18, 4:04 PM EDTSevere Thunderstorm WarningALYSchoharie36 min
May 18, 4:26 PM EDTSevere Thunderstorm WarningALYRensselaer, Washington49 min
May 18, 4:39 PM EDTSevere Thunderstorm WarningALYGreene, Schoharie51 min
May 18, 4:45 PM EDTSevere Thunderstorm WarningALYUlster75 min
May 18, 5:15 PM EDTSevere Thunderstorm WarningALYColumbia, Rensselaer60 min
May 18, 5:21 PM EDTSevere Thunderstorm WarningALYDutchess69 min

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.